Along with the Good Samaritan Overdose Protection Act, the Winnipeg Police Service says there are many ways to help a struggling loved one.
The WPS says almost 200,000 people die worldwide due to overdoses. They say overdose deaths are preventable and hope to raise awareness of how one can help during today's Overdose Awareness Day.
"The purpose of the day is to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have died or had a permanent injury due to drug overdose," the WPS says in a statement.
The WPS says that common reasons for substance use include untreated mental illness, childhood trauma, family difficulties, pain and other stressors. They say that use can be a sign of underlying mental health problems, and potentially, addiction.
"It can be difficult to watch someone you care about experience problems with substances and frightening to think that they can experience an overdose," the WPS says.
The WPS says that there is an act, the Good Samaritan Overdose Protection Act Bill C-224, that helps protect those who are seeking overdose emergency help who may be in possession of drugs at the time.
Naloxone training and kits are one way the WPS suggests people to stay safe from a potential overdose. They also say to never use drugs alone or behind a locked door. When using with others, staggering uses so one person is available to respond and call 911 is recommended. The WPS says to not share any injection equipment. The recommendation is to use one drug at a time and if mixing substances, to use the most unpredictable drug first. The WPS recommends waiting before taking another dose of the substance.
For those who may be witnessing an overdose, the WPS says to watch for the following signs:
- Unresponsiveness or unconsciousness
- Passing out or a “slumped over” posture
- Shallow or irregular breathing, or no breathing at all
- Slowed heart rate or absence of a pulse
- Choking or gurgling sounds
- Purple lips and fingernails
- Clammy skin
- Low body temperature
- Loss of coordination
Additionally, for amphetamines or stimulants, warning signs of an overdose include:
- Tremors and muscle twitches
- Hot, flushed, or sweaty skin
- Chest pain
- Difficulty breathing
- Hostile or violent disposition
- Uncontrolled movements or seizures
- Panic, paranoia, or symptoms of psychosis
- Confusion or disorientation
The WPS says to call 911 immediately and if available, to use a Naloxone kit.
The service says that if a person believes a loved one may have a substance abuse problem, to take with them, listening without judement. The WPS says encouraging the use of harm reduction practices and use harm reduction services is one way to help. If a loved one is interested in seeking treatment, to encourage them to speak to their physician or another health-care professional.
"Many people are better able to recover when they have the support and encouragement of friends, family and peers. Listening, encouraging good communication and healthy habits, being patient, and helping to instill a sense of hope for recovery can help support a loved one."
The WPS is sharing a list of resources to help those with substance addiction:
- Manitoba Addictions Helpline
- Addictions Foundation of Manitoba
- Manitoba Adolescent Treatment Centre
- Manitoba Poison Centre
- Street Connections
WPS says everyone should be on the lookout for a potentially bad situation and call 911 in an emergency.